Missouri, 2016

Tornado and Hail in Missouri, April 27, 2016

April 27, 2016 · NWS EAX · 32 events in 14 counties and zones

On the afternoon and evening of April 27, 2016 several thunderstorms formed across the region bringing mostly large hail and a few reports of damaging winds. There was one tornado that formed near Cameron and maintained an intermittent path toward the city of Winston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of April 27, 2016 several thunderstorms formed across the region bringing mostly large hail and a few reports of damaging winds. There was one tornado that formed near Cameron and maintained an intermittent path toward the city of Winston. It mainly remained in rural areas, away from any structures, so no damage was reported from the tornado; however, several chasers and local EM gave visual reports of the intermittent tornado between Cameron and Winston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 11:37 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 27, 11:37 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1237 PM CDT WED APR 27 2016

.Discussion...
Issued at 427 AM CDT WED APR 27 2016

Overnight convection has weakened in the predawn hours after the
airmass has stabilized substantially. Moderate to heavy rain will
continue through the early morning as the line of storms makes
steady progress to the east. Water vapor imagery shows the upper low
positioned across southwest Kansas as of Wednesday morning. This
will continue to spin to the northeast and center over southeast
Nebraska by the mid afternoon. Storms generated overnight will begin
to lift into northeast Missouri through the mid to late morning and
the majority of this activity should clear the area by the early
afternoon. Cloud cover should then begin to clear enough to
destabilize by the mid afternoon ahead of the attendant cold front
of the surface low stacked underneath the upper low across southeast
Nebraska. Areas most favorable for convection early on include
northern Missouri and areas west of the I-35 corridor. If modest
instability does develop as expected, bulk shear values of plus 40
kts will once again support strong to severe storms through the
afternoon. While the environment will not be as conducive for
widespread severe weather as Tuesday, large hail and damaging winds
are possible. The other concern is the potential for flash flooding
with the significant rainfall totals from Tuesday. Areas south of
the Kansas City metro should be influenced by a dry slot working its
way to the northeast ahead of the cold front. By the late afternoon,
the cold front will sweep across western Missouri with convection
along the frontal boundary possible for areas north of the Kansas
City metro. This activity will continue through much of the evening
hours before finally lifting into north Missouri after midnight.
Rain- cooled air and existing cloud clover should keep afternoon
highs on Wednesday in the upper 60s for areas north of I-70 with
temperatures approaching the mid 70s for points south.

Will see a break in the activity beginning Thursday with mid level
ridging expected to develop ahead of another deepening trough over
the southwestern CONUS. A cooler air mass will advect into the
region behind the cold front Wednesday, with slightly cooler than
normal temperatures persisting through the late week and into the
weekend, particularly for northern Missouri. The aforementioned
southwestern low will then swing northeast into the Central Plains
by Friday, bringing about the next chance for thunderstorms by
Friday afternoon/evening. Saturday looks to be the most active as a
surface warm front lifts into the region. At this time, cannot rule
out the potential for severe weather, though the more likely area
remains to the south. The active pattern will then continue into
next week with numerous features entering the area. Flood impacts
will need to be closely monitored as these events unfold.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1237 PM CDT WED APR 27 2016

A combination of VFR and MVFR conditions are prevailing across the
west Missouri terminals early this afternoon. The cloud cover is
expected to fill in bringing MVFR CIGs to all sites by 21Z along with
the threat for showers for a few hours. The KSTJ terminal, a bit
farther north, will also carry a TEMPO group for some thunderstorms
that could develop. Otherwise, once the vicinity storms move out MVFR
clouds will dominate of the reminder of the night into Thursday
morning with winds veering to the west late this afternoon and into
tonight.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Apr 27, 4:09 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 AM CDT WED APR 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
509 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE REGION THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL PERIODS OF
THUNDERSTORMS ARE LIKELY FRIDAY THROUGH SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Apr 27, 1:08 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT WED APR 27 2016

MOZ001-271945-
ATCHISON MO-
208 PM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 245
PM CDT...

AT 207 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK PORT...OR 12 MILES WEST OF TARKIO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK PORT...ROCKPORT...WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 110 AND 123.

LAT...LON 4059 9549 4058 9533 4032 9561 4033 9563
      4035 9562 4041 9566 4046 9564 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9567 4059 9565
TIME...MOT...LOC 1907Z 209DEG 28KT 4041 9562

LAFLIN

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Atchison

When
April 27, 1:22 PM CST
Where
Atchison County, 0.53 mi E of Watson
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -95.620

Hail, Clay

When
April 27, 2:18 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.250, -94.420

Hail, Clay

When
April 27, 2:20 PM CST
Where
Clay County, Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
39.250, -94.430

Hail, Holt

When
April 27, 2:37 PM CST
Where
Holt County, 0.69 mi N of Mound City
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -95.230

Hail, Platte

When
April 27, 2:45 PM CST
Where
Platte County, 1.27 mi ENE of Lake Waukomis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.700

Hail, Buchanan

When
April 27, 2:48 PM CST
Where
Buchanan County, 0.87 mi NE of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -94.860

Hail, Buchanan

When
April 27, 2:55 PM CST to 2:57 PM CST
Where
Buchanan County, 1.74 mi SW of Faucett Farris Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.560, -94.800

Hail, Buchanan

When
April 27, 2:58 PM CST
Where
Buchanan County, 1.38 mi N of Faucett Farris Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -94.780

Hail, Clay

When
April 27, 3:05 PM CST
Where
Clay County, 1.75 mi NE of Bigham Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -94.560

Hail, Buchanan

When
April 27, 3:07 PM CST
Where
Buchanan County, 2.33 mi SSE of Faucett Farris Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.550, -94.760

Hail, Clay

When
April 27, 3:13 PM CST
Where
Clay County, 3.38 mi NE of Nashua
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -94.530

Hail, Platte

When
April 27, 3:25 PM CST
Where
Platte County, 0.87 mi SW of Hampton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.270, -94.760

Hail, Clinton

When
April 27, 3:26 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Hail, Clinton

When
April 27, 3:30 PM CST to 3:33 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
1.75 in hail
Reported by
State Official
Coordinates
39.740, -94.240

Hail, Clinton

When
April 27, 3:38 PM CST to 3:41 PM CST
Where
Clinton County, Lathrop
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -94.330

Hail, De Kalb

When
April 27, 3:48 PM CST
Where
De Kalb County, 1.06 mi E of Amity
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -94.430

Tornado, Daviess

When
April 27, 3:52 PM CST to 4:03 PM CST
Where
Daviess County, 3.61 mi SSE of Winston to 0.53 mi W of Altamont
Rating
EF0
Path length
4.28 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.820, -94.130

A tornado formed in southwest Daviess County and had intermittent ground circulations along a 4 mile path that saw it dissipate 2 miles southwest of Altamont, Missouri. This tornado remained in rural areas away from any structures, so little to no damage resulted from this tornado.

Thunderstorm Wind, De Kalb

When
April 27, 3:54 PM CST to 3:57 PM CST
Where
De Kalb County, 6.91 mi E of Osborn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -94.240

An estimated 70 mph wind gust was reported.

Hail, Ray

When
April 27, 4:00 PM CST to 4:03 PM CST
Where
Ray County, 0.69 mi N of Lawson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.440, -94.200

Hail, Daviess

When
April 27, 4:15 PM CST to 4:18 PM CST
Where
Daviess County, 3.8 mi ENE of Alta Vista
Measured
2 in hail
Reported by
Public
Coordinates
39.930, -94.140

This report came in via social media.

Hail, Lafayette

When
April 27, 4:41 PM CST
Where
Lafayette County, 1.07 mi E of Mayview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -93.830

Hail, Lafayette

When
April 27, 4:54 PM CST to 4:57 PM CST
Where
Lafayette County, 0.87 mi SE of Higginsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.070, -93.720

There was minor vehicle damage.

Hail, Lafayette

When
April 27, 4:54 PM CST to 4:58 PM CST
Where
Lafayette County, 0.87 mi SE of Higginsville
Measured
2 in hail
Reported by
Public
Coordinates
39.070, -93.720

This report was received via social media.

Hail, Lafayette

When
April 27, 5:19 PM CST
Where
Lafayette County, 1.75 mi ESE of Waverly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.210, -93.500

Hail, Chariton

When
April 27, 5:35 PM CST
Where
Chariton County, 2.97 mi NE of Westville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -92.880

Hail, Saline

When
April 27, 5:50 PM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -93.200

Hail, Saline

When
April 27, 5:53 PM CST to 5:54 PM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.120, -93.200

Thunderstorm Wind, Adair

When
April 27, 6:27 PM CST to 6:29 PM CST
Where
Adair County, 0.53 mi W of Novinger
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.230, -92.710

An estimated 60 mph wind gust was reported.

Hail, Adair

When
April 27, 6:35 PM CST to 6:40 PM CST
Where
Adair County, 1.74 mi SW of Kirksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -92.600

The hail lasted about 5 minutes.

Hail, Adair

When
April 27, 6:43 PM CST
Where
Adair County, 0.69 mi S of Kirksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -92.580

Thunderstorm Wind, Adair

When
April 27, 6:43 PM CST to 6:45 PM CST
Where
Adair County, 0.69 mi S of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.190, -92.580

An estimated 60 mph wind was reported.

Hail, Schuyler

When
April 27, 6:55 PM CST
Where
Schuyler County, 4.84 mi S of Downing
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.410, -92.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629916, 629917, 632925, 629918, 629919, 629920, 629921, 629922, 629923, 629924, 629925, 629926, 629927, 629928, 629929, 629930, 627673, 629942, 629931, 629932, 629933, 629934, 629945, 629935, 629936, 629937, 629938, 629943, 629939, 629940, 629944, 629941.